Illinois, 2017

Dense Fog in Illinois, August 15, 2017

August 15, 2017 · NWS PAH · 7 events in 7 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less across parts of southern Illinois, mainly from the Marion/Carbondale area southward. S.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less across parts of southern Illinois, mainly from the Marion/Carbondale area southward. The dense fog formed under a weak ridge of high pressure that extended from the southeast U.S. into the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 1:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 15, 1:57 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
257 AM CDT Tue Aug 15 2017

.SHORT TERM...(Today through Thursday night)
Issued at 257 AM CDT Tue Aug 15 2017

Quite a few clouds across the area, with a weak boundary across
west KY into the MO bootheel. Will keep watch on convection over
northwest AR that is moving ENE. It's in conjunction with a h7/h5
wave that will track toward the area today through tonight,
weakening as it does so. As a result will carry a developing
chance of convection from SW to NE across the area next 24 hours.
Will keep PoPs lower chance category given coverage uncertainty
and modest moisture. We will also monitor fog over SEMO early this
morning, especially toward the Ozark foothills area. Some
sprinkles observed over west KY as well. This activity should not
amount to anything.

Surge of much higher dew point air will make it more uncomfortable
with heat index values 95 to 100 Wednesday afternoon and close to
100 many areas Thursday afternoon. Best chance Pops will move ENE
out of the area, with the focus then turning to low pressure that
will reach the Great Lakes area by 12z Thursday, with a trailing
cold front into MO and central OK. Will peak PoPs Thursday with
fropa, then decrease chances by Thursday evening.

.LONG TERM...(Friday through Monday)
Issued at 257 AM CDT Tue Aug 15 2017

The PAH forecast area will be under slightly cyclonic flow aloft on
Fri, with a drier northwesterly low level fetch. Highs Fri will be
only slightly cooler than Thu, but the middle 80s highs will be more
pleasant with dewpoints in the upper half of the 60s, under mostly
sunny skies.

Going into the weekend, in the increasingly cyclonic flow aloft, the
CMC and GFS tended to depict an approaching shortwave as sharper
than the ECMWF, which has been pretty consistent with a more damped
solution. As a result, the surface reflection was more pronounced in
the CMC/GFS solutions, including about 12 hours of southwesterly low
level flow (850 mb) over our region, which may be able to advect in
some deeper moisture. Model consensus suggests no more than one out
of three chance PoPs for Sat, mainly during the afternoon, and
mainly for the southwestern third of the region.

Mid level heights will be on the rise on Sunday and Sunday night,
under general high surface pressure and mostly clear skies. Some of
the medium range models continue to show occasional "bullseyes" of
QPF here and there, but the chance of any measurable pcpn during the
latter half of the weekend appears very low.

On Great Eclipse Day, Monday, August 21st, southerly moist low level
flow is shown to increase a bit under broad ridging aloft,
destabilizing the lower trop. It is possible that an isolated shower
or tstm could develop here or there despite the warm air aloft, but
model consensus suggests that this may not occur until after eclipse
time (early afternoon). Temps will be warm, in the upper 80s, with
heat indices in the middle 90s. The models currently suggest no more
than about 35% opaque cloud cover around eclipse time. One
significant variable is this: Some model solutions suggest a
possibility of showers and tstms occurring in central MO midday
Monday. Depending on the direction of the mid and upper flow, cirrus
blow-off, even if semi-transparent, could interfere with eclipse
viewing, especially in the western half of the region.

So, in a nutshell, with reasonable confidence we can say it's
looking good overall for the Great Eclipse in this part of the
CONUS, but at this time, it is impossible to know down to the minute
what the sky condition will be.

&&

.AVIATION...
Issued at 257 AM CDT Tue Aug 15 2017

Considerable cloud cover expected early this a.m., with MVFR/IFR
cig/vsby conditions west of a KMVN to KCEY line, and especially
across southeast MO. Otherwise light south winds developing, with
scattered VFR clouds today through tonight. There will be an
increasing chance of convection through the forecast. But chances
not high enough to include in the TAF's yet.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 15, 2:42 AM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
342 AM CDT Tue Aug 15 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
342 AM CDT Tue Aug 15 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Patchy dense fog will be across portions of southeast Missouri,
southern Illinois, and far west Kentucky early this morning.

There is a chance of thunderstorms today from southeast Missouri
into west Kentucky, with the chance extending into southern
Illinois by tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday through Thursday
evening. A few strong storms cannot be ruled out. There is
another chance for thunderstorms Saturday.

Heat index values will peak near 100 degrees during the afternoon
hours both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
August 15, 3:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
August 15, 3:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
August 15, 3:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
August 15, 3:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Union

When
August 15, 3:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
August 15, 3:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
August 15, 3:00 AM CST to 8:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714759, 714761, 714762, 714763, 714765, 714766, 714767.